Arkansas, 2012Drought in Arkansas, August 1 to 31, 2012
August 1 to 31, 2012 · NWS MEG · 12 events in 12 counties and zones
Beneficial rain fell during the month of August across Eastern Arkansas. As a result, extreme (D3) drought conditions relaxed to severe (D2) across all of East Central Arkansas by the end of August.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Beneficial rain fell during the month of August across Eastern Arkansas. As a result, extreme (D3) drought conditions relaxed to severe (D2) across all of East Central Arkansas by the end of August. In addition, exceptional (D4) drought conditions relaxed to extreme (D3) conditions across Northeast Arkansas. Many crops that were planted during the spring struggled to grow due to lack of water. Irreversible damage was done to the corn crop as August rains came too late to help the ears fill. The August rains gave soybean and sorghum fields a needed boost. Lake and river levels continued to be at low levels. Burn bans were issued for many counties as a result of the dry conditions. Many counties were declared federal disaster areas as a result of the drought conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 31, 10:54 PM CST, 1 hour 6 minutes earlier.
Area forecast discussion, Jul 31, 10:54 PM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1154 PM CDT TUE JUL 31 2012
.UPDATE...
UPDATED FOR AVIATION DISCUSSION.
&&
.PREV DISCUSSION... /ISSUED 945 PM CDT TUE JUL 31 2012/
UPDATE...
THE MIDSOUTH WAS RAINFREE THROUGH THE EARLY AND MIDEVENING... AS
3000 J/KG OF MIXED LAYER CAPE WAS EFFECTIVELY CAPPED.
THE MIDSOUTH APPEARED BETWEEN BETTER BETTER SYNOPTIC LIFT TO THE
WEST... WHERE GOES WATER VAPOR IMAGERY SHOWED WEAK UPPER LEVEL
IMPULSES EMBEDDED IN NORTHWESTERLY FLOW OVER WESTERN AR. EAST OF
THIS REGION... UPPER DIFFLUENCE WAS ENHANCED NEAR A 70KT 250MB JET
CORE OVER WESTERN KY. ISOLATED THUNDERSTORMS OVER WESTERN KY SHOULD
REMAIN EAST OF THE TN RIVER...GIVEN THEIR CURRENT TRAJECTORY AND
THE POSITION OF THE UPPER JET CORE. HOWEVER...GIVEN THE PROXIMITY...
HAVE KEPT 20 POPS GOING ALONG THE TN RIVER OF WEST TN THROUGH 1 AM.
WITH HIGH SURFACE DEWPOINTS...CLEAR SKIES AND LIGHT WINDS...PATCHY
FOG WILL BE POSSIBLE OVER PORTIONS OF THE MIDSOUTH DURING THE OVERNIGHT.
FORECAST UPDATE SENT.
PWB
&&
.PREV DISCUSSION... /ISSUED 306 PM CDT TUE JUL 31 2012/
DISCUSSION...
ANOTHER VERY TRICKY FORECAST TODAY...VERY SIMILAR TO YESTERDAY.
AN AXIS OF CLOUDS AND LIGHT RAIN FROM JONESBORO TO MEMPHIS TO
OXFORD HAS REMAINED IN PLACE FOR MOST OF THE DAY KEEPING
TEMPERATURES 10-12 DEGREES COOLER THAN YESTERDAY. TEMPERATURES
WILL LIKELY STILL JUMP SEVERAL DEGREES LATE THIS AFTERNOON AS
CLOUDS BREAK UP AND CLEAR. WE PROBABLY WILL NOT SEE 100 DEGREE
READINGS NEARLY AS WIDESPREAD AS YESTERDAY...BUT ANOTHER 5-8
DEGREES OF WARMING IS NOT OUT OF THE QUESTION AFTER CLOUDS CLEAR
RESULTING IN HIGHS IN THE UPPER 90S. DEW POINTS ALSO REMAIN
ELEVATED...ENHANCED BY THE LIGHT SHOWERS. LOW TO MIDDLE 70 DEW
POINTS ARE COMMON ACROSS THE MIDSOUTH WITH READINGS IN THE MIDDLE
60S AS NEAR AS CENTRAL ARKANSAS.
OVERALL...TOMORROW LOOKS DRIER ALTHOUGH A FEW SHOWERS CANNOT BE
RULED OUT AS WE REMAIN IN NORTHWEST FLOW. CLOUDS WILL REMAIN
ENHANCED ACROSS THE AREA. THE DRIER AIR OVER CENTRAL ARKANSAS
WILL TRY TO WORK FARTHER EAST...BUT IF THE LAST COUPLE OF DAYS HAS
BEEN ANY INDICATION...IT WILL NOT MAKE MUCH PROGRESS. STUCK WITH
PERSISTENCE...KEEPING CONDITIONS ON THE MOISTER SIDE. SLIGHTLY LESS
CLOUD COVER AND LESS EXPECTED RAINFALL SHOULD ALLOW TEMPERATURES
TO CLIMB FASTER...AND HIGHER TOMORROW. DID NOT MAKE ANY
ADJUSTMENTS TO THE HEAT ADVISORY NOR THE EXCESSIVE HEAT WATCH.
WE WILL REMAIN IN NORTHWEST FLOW FOR THE REMAINDER OF THE WORK
WEEK. AS A RESULT WE COULD SEE AN MCS AT VIRTUALLY ANY
TIME...HOWEVER DO NOT SEE ANYTHING THAT LEADS ME TO BELIEVE IT
WILL DEVELOP DURING ANY FORECAST PERIOD. WILL TAKE A WAIT AND SEE
APPROACH.
THURSDAY INTO FRIDAY...THE HIGH OVER THE SOUTHERN PLAINS WILL
RETROGRADE RESULTING IN SLIGHTLY LOWER THICKNESSES OVER THE
MIDSOUTH. AT THE SAME TIME...A SHORTWAVE TROUGH WILL DIVE ACROSS
MISSOURI RESULTING IN ELEVATED RAIN CHANCES ACROSS THE MIDSOUTH
THURSDAY NIGHT INTO FRIDAY. A COLD FRONT WILL TRAIL THE SHORTWAVE
MOVING ACROSS THE MIDSOUTH BY SATURDAY MORNING.
DRIER AIR WILL WORK IN BEHIND THE FRONT...AND THE NORTHWEST FLOW
WILL BECOME ZONAL FOR A COUPLE OF DAYS SATURDAY AND SUNDAY. LOOK
FOR MORE TYPICAL SUMMERTIME CONDITIONS OVER THE WEEKEND FEATURING
HIGHS IN THE MIDDLE 90S AND GENERAL 20 PERCENT RAIN/THUNDERSTORM
CHANCES PRIMARILY DURING TH AFTERNOON HOURS.
EARLY NEXT WEEK IT LOOKS LIKE THE RIDGE WILL GRADUALLY
RESTRENGTHEN TO OUR WEST SETTING NORTHWEST FLOW ACROSS THE
MIDSOUTH ONCE AGAIN. EXPECT WARMING TEMPERATURES...AND POSSIBLY
INCREASING RAIN CHANCES ONCE AGAIN EARLY NEXT WEEK.
30/SIRMON
&&
.AVIATION...
06Z TAF SET
OVERNIGHT FOG IS THE MAIN FORECAST CONCERN FOR THIS TAF CYCLE.
VISIBILITIES HAVE ALREADY DECREASED TO MVFR LEVELS IN SOME
LOCATIONS...AND EVEN IFR AT KAWM. LIGHT WINDS...CLEAR SKIES...AND
AMPLE LOW LEVEL MOISTURE SHOULD KEEP DEVELOPMENT GOING THROUGH THE
REST OF THE NIGHT. KMKL STANDS THE BEST CHANCE FOR IFR OR LIFR
VISIBILITIES LATE...BUT KJBR AND KTUP MAY ALSO DROP TO MVFR OR IFR
LEVELS AT TIMES. KMEM IS LIKELY TO REMAIN FOG-FREE.
A FEW THUNDERSTORMS HAVE DEVELOPED OVER SOUTHWEST MISSOURI. IT IS
POSSIBLE A FEW OF THESE COULD TRACK SOUTHEAST INTO NORTH CENTRAL
OR NORTHEASTERN ARKANSAS TOWARD DAWN BUT CONFIDENCE IS NOT HIGH
ENOUGH TO INCLUDE IN THIS TAF ISSUANCE. AMENDMENTS MAY BE NEEDED.
OTHERWISE...VFR CONDITIONS EXPECTED FOR THE REST OF THE TAF
PERIOD. LIGHT WINDS GENERALLY EXPECTED.
BORGHOFF
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 77 99 80 97 / 10 20 20 20
MKL 70 98 73 96 / 10 20 10 10
JBR 75 101 76 98 / 10 20 20 20
TUP 73 97 74 96 / 10 20 20 10
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 8 PM CDT WEDNESDAY FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
EXCESSIVE HEAT WATCH FROM 11 AM CDT WEDNESDAY THROUGH WEDNESDAY
EVENING FOR LEE AR-PHILLIPS-ST. FRANCIS.
MO...HEAT ADVISORY UNTIL 8 PM CDT WEDNESDAY FOR DUNKLIN-PEMISCOT.
MS...HEAT ADVISORY UNTIL 8 PM CDT WEDNESDAY FOR COAHOMA-DESOTO-PANOLA-
QUITMAN-TALLAHATCHIE-TATE-TUNICA-YALOBUSHA.
EXCESSIVE HEAT WATCH FROM 11 AM CDT WEDNESDAY THROUGH WEDNESDAY
EVENING FOR COAHOMA-QUITMAN-TALLAHATCHIE-TUNICA.
HEAT ADVISORY FROM 11 AM TO 8 PM CDT WEDNESDAY FOR ALCORN-BENTON
MS-CALHOUN-CHICKASAW-ITAWAMBA-LAFAYETTE-LEE MS-MARSHALL-
MONROE-PONTOTOC-PRENTISS-TIPPAH-TISHOMINGO-UNION.
TN...HEAT ADVISORY UNTIL 8 PM CDT WEDNESDAY FOR SHELBY-TIPTON.
HEAT ADVISORY FROM 11 AM TO 8 PM CDT WEDNESDAY FOR CARROLL-
CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-
HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-
MCNAIRY-OBION-WEAKLEY.
&&Hazardous weather outlook, Jul 31, 7:20 PM CST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
820 PM CDT TUE JUL 31 2012
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-012130-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
820 PM CDT TUE JUL 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A HEAT ADVISORY AND EXCESSIVE HEAT WATCH IS IN EFFECT FOR THE
MIDSOUTH ON WEDNESDAY.
EXCESSIVE HEAT WILL BE POSSIBLE ACROSS THE MIDSOUTH THURSDAY
THROUGH MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Local storm report, Jul 31, 9:45 PM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1045 PM CDT TUE JUL 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1007 PM TSTM WND GST 3 NE OLIVE BRANCH 34.98N 89.79W
07/30/2012 M65.00 MPH DESOTO MS AWOS
SEVERAL TREES DOWN IN THE OLIVE BRANCH AREA. LIKELY
RESULTED FROM A SMALL...BRIEF MICROBUST OVER NORTHEASTERN
DESOTO COUNTY. TIME ESTIMATED BASED ON RADAR.
&&
BORGHOFFLocal storm report, Jul 31, 10:05 PM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
1105 PM CDT TUE JUL 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM HAIL 2 N RECTOR 36.29N 90.29W
07/30/2012 E1.00 INCH CLAY AR LAW ENFORCEMENT
0735 PM TSTM WND DMG KENNETT 36.24N 90.05W
07/30/2012 DUNKLIN MO EMERGENCY MNGR
MULTIPLE TREES, SIGNS, AND POWERLINES DOWN ACROSS THE
CITY. ALSO REPORTS OF SMALLER OUT BUILDINGS DAMAGED.
0738 PM TSTM WND DMG KENNETT 36.24N 90.05W
07/30/2012 DUNKLIN MO LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS WINDOWS BLOWN OUT OF THE SEARS
STORE IN KENNETT.
0738 PM TSTM WND DMG KENNETT 36.24N 90.05W
07/30/2012 DUNKLIN MO LAW ENFORCEMENT
REPORT OF ROOF DAMAGE TO AN APARTMENT BUILDING IN THE
CITY.
0835 PM TSTM WND GST DYERSBURG 36.04N 89.38W
07/30/2012 M57.00 MPH DYER TN AWOS
0922 PM TSTM WND DMG BELLS 35.72N 89.09W
07/30/2012 CROCKETT TN EMERGENCY MNGR
MULTIPLE LARGE TREES DOWN ACROSS THE COUNTY.
1007 PM TSTM WND GST 3 NE OLIVE BRANCH 34.98N 89.79W
07/30/2012 M65.00 MPH DESOTO MS AWOS
SEVERAL TREES DOWN IN THE OLIVE BRANCH AREA. LIKELY
RESULTED FROM A SMALL...BRIEF MICROBUST OVER NORTHEASTERN
DESOTO COUNTY. TIME ESTIMATED BASED ON RADAR.
1100 PM TSTM WND GST CORINTH 34.94N 88.52W
07/30/2012 M65.00 MPH ALCORN MS MESONET
NUMEROUS TREES AND ROAD SIGNS DOWN... POWER OUT IN
CORINTH AND IN FARMINGTON
1128 PM TSTM WND DMG MIDWAY 34.73N 88.23W
07/30/2012 TISHOMINGO MS LAW ENFORCEMENT
NUMEROUS TREES AND POWER LINES DOWN ACROSS THE NORTHERN
AND CENTRAL PART OF TISHOMINGO COUNTY.
1128 PM TSTM WND DMG PADEN 34.66N 88.26W
07/30/2012 TISHOMINGO MS LAW ENFORCEMENT
TREES AND POWER LINES DOWN AS FAR SOUTH AS THE PADEN
AREA.
0213 AM TSTM WND DMG BURNSVILLE 34.84N 88.32W
07/31/2012 TISHOMINGO MS EMERGENCY MNGR
100 YEAR OLD TREES DOWN IN BURNSVILLE. NUMEROUS POWER
OUTTAGES IN BURNSVILLE AND IUKA
&&
BORGHOFFDrought, Clay
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Clay forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.368, -90.417 (the zone’s center; the record gives no point)
Exceptional (D4) drought conditions improved to extreme (D3) conditions across the county.
Drought, Randolph
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Randolph forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.342, -91.028 (the zone’s center; the record gives no point)
Exceptional (D4) drought conditions improved to extreme (D3) conditions across the county.
Drought, Lawrence
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Lawrence forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.041, -91.107 (the zone’s center; the record gives no point)
Exceptional (D4) drought conditions improved to extreme (D3) conditions across the county.
Drought, Greene
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Greene forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.118, -90.559 (the zone’s center; the record gives no point)
Exceptional (D4) drought conditions improved to extreme (D3) conditions across the county.
Drought, Craighead
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Craighead forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.831, -90.633 (the zone’s center; the record gives no point)
Exceptional (D4) drought conditions improved to extreme (D3) conditions across the county.
Drought, Poinsett
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Poinsett forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.574, -90.663 (the zone’s center; the record gives no point)
Exceptional (D4) drought conditions improved to extreme (D3) conditions across the county.
Drought, Cross
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Cross forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.296, -90.771 (the zone’s center; the record gives no point)
Exceptional (D4) drought conditions improved to extreme (D3) conditions across the county.
Drought, Mississippi
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Mississippi forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.764, -90.054 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions continued across the county.
Drought, Crittenden
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Crittenden forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.208, -90.309 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions continued across the county.
Drought, St. Francis
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- St. Francis forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.022, -90.748 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions improved to severe (D2) conditions across the county.
Drought, Lee
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Lee forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.781, -90.782 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions improved to severe (D2) conditions across the county.
Drought, Phillips
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Phillips forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.428, -90.848 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions improved to severe (D2) conditions across the county.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, August 1 to 31, 201241 injured · 34 events
- Excessive Heat in Arkansas, August 1 to 4, 20122 deaths · 4 events
- Damaging Winds and Lightning Strike in Arkansas, August 1 to 2, 20121 death · $3.5 million · 65 kt wind · 8 events
- Drought in Iowa, August 1 to 31, 2012$312 million · 51 events
- Drought in Missouri, August 1 to 31, 2012$178 million · 34 events
- Heat in Arkansas, August 1 to 5, 20121 death · 45 events
- Flash Flooding in Utah, August 1, 20121 death · $50,000 · 5 events
- Drought in Kansas, August 1 to 31, 2012$47 million · 3 events
- Excessive Heat in Oklahoma, August 1 to 4, 201217 injured · 21 events
- Hail and Damaging Wind in Virginia, August 1, 2012$1.8 million · 1.75 in hail · 9 events
- Hail and Damaging Winds in South Carolina, August 1 to 2, 2012$1.3 million · 1.5 in hail · 15 events
- Drought in Nebraska, August 1 to 31, 2012$700,000 · 27 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410018, 410019, 410020, 410021, 410022, 410023, 410024, 410025, 410026, 410027, 410028, 410029.